Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 42, NWS Wilmington, NC

July 8, 2004Marlboro County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 8, 2004, 5:02 PM EDT for Marlboro County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2004, 5:02 PM EDT (21:02 UTC)
Expired
Jul 8, 2004, 5:45 PM EDT
In force
43 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Marlboro County, SC

The radar

The Wilmington radar (KLTX), 136 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 082102
SVRILM
SCC069-082145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
501 PM EDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 545 PM EDT

* AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS   
  STORM WAS LOCATED 7 MILES SOUTHWEST OF BENNETTSVILLE MOVING ACROSS 
  HIGHWAY 401...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BENNETTSVILLE AROUND 530 PM...
   BLENHEIM AROUND 545 PM...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3467 7983 3453 7983 3440 7960 3467 7951

$$

DCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:55 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 8, 2:55 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
255 PM EDT THU JUL 8 2004

.SHORT TERM (THROUGH SUN)...
VERY WEAK UPPER DISTURBANCE INTERACTING WITH VARIOUS SURFACE
BOUNDARIES TO TRIGGER PULSE CONVECTION OVER ILM CWA.  UPPER RIDGING
AND H7 CAP ARE WEAKER OVER THE AREA TODAY...AND THAT HAS ALLOWED FOR
THE ONGOING CONVECTION.  PROBABLY WILL NEED TO HOLD ON TO A CHANCE
POP EARLY THIS EVENING...BUT THIS ACTIVITY SHOULD DIE OFF AROUND
SUNDOWN.

HEIGHTS PROGGED TO INCREASE FRI AND ESPECIALLY SAT AS H5 RIDGE
BUILDS BACK INTO THE CAROLINAS.  WILL KEEP A 20 POP IN FRI
AFTERNOON/EVENING...BUT SAT LOOKS DRY AND WILL PROBABLY BE THE
HOTTEST DAY.  WILL RAMP POPS BACK UP TO A SILENT 20 ON SUN AS UPPER
RIDGE AXIS SLIPS A BIT FARTHER WEST AND WE TREND MORE TOWARD NW FLOW
ALOFT.

HEAT INDICES SHOULD REMAIN JUST SHORT OF CRITICAL LEVELS FRI...AND
MORE LIKE 100 INLAND TO 105 AT THE BEACHES AGAIN SAT.  WILL LET
LATER SHIFTS DECIDE ON ANY HEADLINES.

&&

.LONG TERM (MON-THU)...
NOT MUCH CHANGE IN THE PATTERN.  SOME WEAKNESS IN THE UPPER RIDGE
BEGINNING ABOUT TUE...BUT SHOULD MAKE LITTLE DIFFERENCE IN SENSIBLE
WX.  WILL KEEP TEMPS JUST ABOVE CLIMO...AND DIURNAL CHANCE POPS EACH
DAY.

&&

.MARINE...
OVERALL PATTERN NOT CHANGING TOO MUCH INTO THE OUTLOOK. COMBINATION
OF PIEDMONT TROF AND WEAK WESTLANT RIDGE WILL KEEP WINDS LIGHT AND
WEST TO SOUTHWESTERLY OVER THE COASTAL WATERS THROUGH THE PERIOD.
WITH LIGHT ALONG TO OFF-SHORE WINDS DO NOT EXPECT SEAS TO EXCEED 2
TO 3 FT THROUGH THEN.

&&

.AVIATION...
SOME LIGHT FOG POSSIBLE WITH RADIATIONAL COOLING AND LIGHT WINDS
TONIGHT...BUT VISIBILITIES REMAINING IN THE MVFR CATEGORY. SOUTHWEST
FLOW IN THE MORNING TOMORROW...BECOMING SOUTH WITH RESULTANT WIND IN
THE AFTERNOON.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

&&

.ILM FORECAST TEAM...
SHORT-TERM/LONG TERM: RAS
MARINE: REK
AVIATION: DL
Hazardous weather outlook, Jul 8, 4:49 AM EDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
449 AM EDT THU JUL 8 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-081448-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
449 AM EDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

HOT WEATHER WILL CONTINUE...WITH HEAT INDEX VALUES FROM 99 TO 103
LATE THIS MORNING THROUGH THE AFTERNOON. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SRP

In the hours before

Special weather statement, Jul 8, 2:29 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
229 PM EDT THU JUL 8 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-082000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
229 PM EDT THU JUL 8 2004

...THUNDERSTORMS WILL PRODUCE STRONG GUSTY WINDS...

SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA THROUGH 4
PM.  EXPECT GUSTY WINDS...BRIEF HEAVY DOWNPOURS...AND FREQUENT CLOUD
TO GROUND LIGHTNING.  WIND GUSTS IN EXCESS OF 50 MPH...AND UP TO 2
INCHES OF RAIN IN AN HOUR ARE POSSIBLE WITH THE STRONGEST STORMS.

MOVE INDOORS IF YOU CAN HEAR THUNDER...AND BE PREPARED TO MOVE TO A
SAFE PLACE IF THREATENING WEATHER APPROACHES.  MONITOR NOAA WEATHER
RADIO FOR THE LATEST WEATHER INFORMATION...AND POSSIBLE WARNINGS.

RAS
Local storm report, Jul 8, 2:53 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
253 PM EDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     HARTSVILLE              34.37N 80.07W
07/08/2004                   DARLINGTON         SC   PUBLIC

            PUBLIC REPORTED ROOF PEELED OFF SEVERAL BUSINESSES IN
            DOWN TOWN. SEVERAL TREES REPORTED DOWN.

&&

DRH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:59 PM EDTSevere Thunderstorm WarningILMHorry46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.